Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 154, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2020, 12:47 AM CDT for 11 counties in South Dakota. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2020, 12:47 AM CDT (05:47 UTC)
- Expired
- Aug 9, 2020, 1:30 AM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Bon Homme County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, McCook County, SD, Miner County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 12:59 AM CDT | TSTM WND GST 72 | 3 Se Mitchell, SD | PERSONAL WEATHER STATION (KSDMITCH21). |
| Aug 9, 1:04 AM CDT | TSTM WND GST 65 | 1 Nnw Alexandria, SD | MEASURED WIND GUST TO 65 MPH. |
| Aug 9, 1:05 AM CDT | TSTM WND GST 58 | 5 Ese Tyndall, SD | |
| Aug 9, 1:10 AM CDT | TSTM WND GST 60 | 4 Ese Forestburg, SD | |
| Aug 9, 1:14 AM CDT | TSTM WND GST 54 | 3 N Mitchell, SD | KMHE ASOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 10:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 709 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 1848 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
041
WUUS53 KFSD 090547
SVRFSD
SDC003-009-035-043-061-067-087-097-111-125-135-090630-
/O.NEW.KFSD.SV.W.0154.200809T0547Z-200809T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1247 AM CDT Sun Aug 9 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Davison County in southeastern South Dakota...
Southern Sanborn County in east central South Dakota...
Northeastern Aurora County in south central South Dakota...
Bon Homme County in southeastern South Dakota...
Southwestern Miner County in east central South Dakota...
Northeastern Douglas County in south central South Dakota...
Western McCook County in southeastern South Dakota...
Yankton County in southeastern South Dakota...
Hanson County in southeastern South Dakota...
Western Turner County in southeastern South Dakota...
Hutchinson County in southeastern South Dakota...
* Until 130 AM CDT.
* At 1247 AM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Storla to near Parkston to near
Springfield, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Parkston and Dimock around 1255 AM CDT.
Milltown around 100 AM CDT.
Tabor, Letcher and Clayton around 110 AM CDT.
Lewis And Clark State Recreation Area and Emery around 115 AM CDT.
Yankton, Bridgewater and Utica around 120 AM CDT.
Artesian and Dolton around 125 AM CDT.
Canistota, Mayfield, Mission Hill and Fedora around 130 AM CDT.
Other locations impacted by these severe thunderstorms include
Lesterville and Olivet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4340 9807 4388 9860 4407 9779 4357 9727
4286 9724 4285 9729 4287 9731 4285 9736
4287 9741 4285 9744 4286 9762 4284 9769
4287 9785 4286 9787 4281 9789 4277 9794
4276 9801
TIME...MOT...LOC 0547Z 251DEG 43KT 4384 9848 4342 9801 4285 9796
HAIL...0.75IN
WIND...60MPH
$$
JM1 follow-up statement
128
WWUS53 KFSD 090611
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
111 AM CDT Sun Aug 9 2020
SDC003-009-035-043-061-067-087-097-111-125-135-090630-
/O.CON.KFSD.SV.W.0154.000000T0000Z-200809T0630Z/
Davison SD-Sanborn SD-Aurora SD-Bon Homme SD-Miner SD-Douglas SD-
McCook SD-Yankton SD-Hanson SD-Turner SD-Hutchinson SD-
111 AM CDT Sun Aug 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR DAVISON...SOUTHERN SANBORN...NORTHEASTERN AURORA...BON HOMME...
SOUTHWESTERN MINER...NORTHEASTERN DOUGLAS...WESTERN MCCOOK...
YANKTON...HANSON...WESTERN TURNER AND HUTCHINSON COUNTIES...
At 111 AM CDT, severe thunderstorms were located along a line
extending from near Letcher to near Clayton to near Tabor, moving
east at 50 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Emery and Clayton around 115 AM CDT.
Yankton, Bridgewater and Utica around 120 AM CDT.
Dolton around 125 AM CDT.
Mayfield, Mission Hill and Fedora around 130 AM CDT.
Canistota around 135 AM CDT.
Other locations impacted by these severe thunderstorms include
Lesterville and Olivet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4340 9807 4388 9860 4407 9779 4357 9727
4286 9724 4285 9729 4287 9731 4285 9736
4287 9741 4285 9744 4286 9762 4284 9769
4287 9785 4286 9787 4281 9789 4277 9794
4276 9801
TIME...MOT...LOC 0611Z 251DEG 43KT 4393 9811 4351 9765 4294 9760
HAIL...0.75IN
WIND...70MPH
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 12:26 AM CDT, 21 minutes earlier.
Area forecast discussion, Aug 9, 12:26 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1226 AM CDT Sun Aug 9 2020 .UPDATE... Issued at 920 PM CDT Sat Aug 8 2020 Finally starting to see additional convection begin to develop across western Nebraska late this evening as MCV begins to move eastward. Additional convection is beginning to also develop across central Nebraska as the LLJ begins to increase. Very short term CAMs have struggled considerably resolving the mesoscale features this evening, but have at least started to catch up over the past hours. That said, there remains considerable uncertainty on the continued potential and longevity of upscale growth as this wave moves east overnight. MUCAPE values remain substancial further east across SD/NE AOA 3500 J/KG, however overall deep layer shear remains on the weaker side at 25-30 knots. Given latest trends, I'd continue to expect to see the MCV slide east with a bit of a northeast pivot in development as 700 mb flow begins to veer to the southeast behind the feature. However, the further east this system travels, it will run into a much more stable boundary layer, and may likely remain elevated lifting off the 800 mb layer. The other question mark will be how much the activity over the central portions of Nebraska will intercept stronger low-lvl flow. It's unknown if this activity will be able to consistently transport stronger winds down to the surface, or if you'll instead see a larger system producing fairly widespread 30 to 50 mph winds with pockets of higher winds of 60+ mph pushing to the surface. 0-2 KM shear vectors will end up being slightly more perpendicular to the line, so will need to watch for stronger bowing segments. Certainly feel a severe weather risks remains elevated up to the James River, with much more uncertainty east of that area into the overnight hours. && .SHORT TERM...(This Evening through Sunday) Issued at 254 PM CDT Sat Aug 8 2020 As of 19Z, MCV near KOGA in central Nebraska. This disturbance is expected to lift northeast, and interact with stationary boundary across central South Dakota. Despite the stratus across the area that has prevented southeastern South Dakota from heating out, atmosphere is unstable with +9 C/km lapse rates from roughly 750 mb to 500 mb. This is resulting in 100mb mixed layer CAPE values of 4000-5000 J/kg of CAPE. SPC mesoanalysis indicating 1400-~1700 J/kg of downdraft CAPE along the South Dakota/Nebraska border. CAMs suggest storms may try to develop towards 00Z Sunday. 1-6 km bulk shear values are 25-30 knots, so may be difficult to get individual storms to organize, but if a supercell is able to develop movement should slow and may produce locally heavy rain. Expect storms to develop into a complex, with damaging winds being the primary threat. Complex of storms is expected to lift northeast through the evening lingering into the morning hours of Sunday morning. Behind the complex, saturated near surface layer remains hinting at the potential for another round of stratus on Sunday morning. Models have hinted that stratus may try and lift northeast through the day, but have lowered highs a bit Sunday, with the greatest shadow on highs across southwest Minnesota where stratus is expected to linger through much of the day. Strong cold front is expected to work south through the area on Sunday evening. Capping inversion appears to be a bit stronger across southern half of the forecast area, and have concentrated pops a bit across southwest Minnesota and adjacent areas. Steep lapse rates above 800 mb still resulting in extreme instability with near 5000 J/kg of CAPE. Shear once again looks to be weak, thus making wind and hail favored severe weather modes. .LONG TERM...(Sunday Night through Saturday) Issued at 254 PM CDT Sat Aug 8 2020 Canadian surface high pressure will build into the region on Monday leading to cooler weather around the region Monday. Forecast area is on the northeast edge of upper level ridge across the desert southwest. As a series of short waves top the ridge in zonal flow, could see periodic thunderstorms throughout the week. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1223 AM CDT Sun Aug 9 2020 Convective line progressing northeast early this morning. Winds with this line have averaged in the 50 to 70 mph range. Convection will likely impact all three terminals, with the greatest impacts potentially at KHON and KFSD. This system may be in a weakening phase as it approaches I-29. After convection moves through, MVFR to IFR stratus may again try to drift northwest Sunday morning. Clouds may thin through the day, albeit slowly, ahead of a frontal boundary moving in later in the afternoon. Low confidence on convection risks with this front in the evening. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...Dux SHORT TERM...BT LONG TERM...BT AVIATION...Dux
Hazardous weather outlook, Aug 8, 2:50 PM CDT, 9 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 250 PM CDT Sat Aug 8 2020 IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ039-040-056-092000- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln- Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury- Brookings-Moody- 250 PM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to form across portions of South Dakota and Nebraska late this afternoon and move east overnight. Some of these storms may be strong to severe with gusty winds to around 70 mph the primary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional thunderstorm chances are possible Sunday evening and overnight, some of which may again be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening and overnight. IAZ001-012-020-031-NEZ013-014-SDZ038-050-052>055-057>071-092000- Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Gregory-Jerauld- Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Clay-Union- 250 PM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop across central South Dakota between 6 pm and 9 pm CDT and move northeast overnight. Some of these storms will be strong to severe with the potential for strong winds in excess of 70 mph and hail to the size of quarters. Additionally, locally heavy rain and an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional thunderstorm chances are possible Sunday evening and overnight, some of which may again be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 pm today.
In the hours before
Local storm report, Aug 9, 12:06 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1206 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM TSTM WND GST 14 W PLATTE 43.39N 99.12W
08/08/2020 M60 MPH CHARLES MIX SD MESONET
&&
AKThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 11:18 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 42 min |
| Aug 8, 11:52 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas, Gregory | 53 min |
| Aug 9, 12:19 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Bon Homme, Brule, Charles Mix, Davison, Douglas and 1 more | 41 min |
| Aug 9, 12:31 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Brule, Jerauld | 44 min |
| Aug 9, 12:56 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Jerauld, Kingsbury, Miner, Sanborn | 49 min |
| Aug 9, 1:20 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Clay, Hanson, Hutchinson, Kingsbury, Lake and 9 more | 40 min |
| Aug 9, 1:32 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Brookings, Kingsbury, Miner, Sanborn | 43 min |
| Aug 9, 2:18 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Union | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.